Texas, 2017Drought in Texas, December 1 to 19, 2017
December 1 to 19, 2017 · NWS FWD · 27 events in 27 counties and zones
Moderate to severe drought conditions affected much of the area for the first half of December. Drought conditions were brought to an end following beneficial rains which occurred from December 16 through December 19.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $27,000
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to severe drought conditions affected much of the area for the first half of December. Drought conditions were brought to an end following beneficial rains which occurred from December 16 through December 19.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 11:26 PM CST, 34 minutes earlier.
Area forecast discussion, Nov 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1126 PM CST Thu Nov 30 2017
.AVIATION...
Pacific moisture associated with an upper low off the coast of
Baja will result in scattered to broken high clouds across the
entire region through Friday evening. Prevailing VFR conditions
are expected at all TAF sites. However, Waco may see some
temporary visibility restrictions between 3 and 5 miles around
sunrise due to light winds and a minimal temp/dewpoint spread.
A light north to northeast overnight will become light easterly
around sunrise and south/southeast by mid morning Friday once
surface high pressure moves east and a weak lee trough develops
across the Central High Plains. Wind speeds will increase during
the day Friday but speeds should remain below 12 knots.
79
&&
.SHORT TERM... /Issued 344 PM CST Thu Nov 30 2017/
/Tonight and Friday/
Winds will gradually slacken and become light and variable overnight
as high pressure crests overhead. Increasing southerly 925-850 mb
winds will transport a slug of moisture and associated low cloud
cover northward late tonight, but this looks to stay mostly west
of our forecast area across the Concho Valley. While periodic
bouts of high cloud cover will stream overhead, these shouldn't be
prolonged or dense enough to substantially mute the radiational
cooling potential. As a result, we'll probably see some lows fall
into the upper 30s in the most sheltered and low-lying areas, and
into the lower to mid 40s elsewhere. In addition, forecast
soundings show that there is some potential for shallow and
splotchy fog development where the greatest cooling occurs across
our Central Texas counties. Given the anticipated localized nature
of any visibility reductions, opted to forgo any inclusion in this
forecast package and let the evening shift assess trends.
Southerly surface flow will gradually re-establish itself across
the region on Friday, with continued high cloud cover muddying up
the skies a bit. Temperatures, however, will still manage to
climb into the upper 60s near the Red River and lower to mid 70s
elsewhere for the first day of meteorological winter.
Carlaw
&&
.LONG TERM... /Issued 344 PM CST Thu Nov 30 2017/
/Friday Night through next week/
As a compact upper level low off of the southern California
coastline translates eastward across Baja and the Sonora desert,
low level winds will become southerly late Friday and low
temperatures will moderate and only fall into the 50s. Pleasant
but unseasonably warm weather will prevail on Saturday with highs
reaching the lower 70s.
While a surface low and trough will develop along the southern
Texas coastline during the day Saturday and help to keep the rich
surface moisture to our south, the increasing southerly flow at
850 mb will transport a plume of moisture and low clouds northward
into the CWA by Saturday night. As the aforementioned upper level
low moves across Central Texas Sunday, the increased lift and weak
amounts of elevated convective instability should result in
scattered showers across the southeastern half of the CWA.
Temperatures will continue to remain unseasonably warm with highs
in the 70s despite mostly cloudy skies. Lows will only fall to
near 60 degrees Sunday night. In the wake of the upper level
system, lift will be absent, but the low level moisture will
remain so will keep a slight chance of a few showers over the
eastern zones into Monday.
The extend part of the forecast continues to advertise a pattern
change that will end the warm spell and bring us a prolonged
period of near normal temperatures. However, the various model
guidance continues to display an unusually large amount of
variance from run to run and each other. The differences are a
result of how the models handle the PV anomaly that drops into the
western part of the trough Tuesday. Some solutions keep a sharp
positive tilt upper trough that moves from northwest to southeast
across the country while others break off the energy into a closed
low and either move it out into the Pacific and leave it there or
eventually bring it eastward. In any case, the evolution of the
upper trough is critical to both just how much cold air makes it
into the region and our rain chances (especially behind the
front).
The reason why the evolution of the trough is so critical to the
temperature forecast in this pattern, is because the center of the
trough will be positioned to our east, meaning we and the Plains
are on the backside where subsidence and warming off of the Rocky
Mountains will be tremendous. Shift that trough a few hundred
miles farther west, and the subsidence warming will not impact the
source region of our air and it will be colder. On today's set of
model runs, it is the GFS that is the coldest, while the ECMWF
and Canadian are much warmer. These models have all been trading
places the last few days.
So what we DO know is that the front looks like it will arrive
Tuesday morning with temperatures dropping into the 50s during the
day behind it. There will be a good chance of rain along and just
behind the front as moisture and instability look sufficient for
some scattered convection to develop. There could even be an
isolated thunderstorm too. Lows will likely fall into the 30s or
40s by Tuesday night, but this will depend on whether we clear out
or not.
The GFS, with more troughing farther west than all of the other
models today, does show a second wave of isentropic lift behind
the front Tuesday night and Wednesday which would result in some
precipitation well behind front. Because this solution is
plausible will show some low chances of rain, but since this lift
occurs at a fairly high level of the atmosphere where moisture
quantity is limited, it would keep QPF very low and less than
0.10". The GFS also does indicate rain changing to snow where
precipitation is heavy enough because the airmass it shows is very
cold aloft. It is the warm air in the lowest 5000 feet of the
atmosphere that is the missing ingredient to get worried about a
snow event. That's not to say that snow flakes would not be
possible, but we would have to rely upon the cooling effects of
latent heat absorption from melting/evaporating precipitation to
get surface temperatures cold enough for snow to reach the ground.
In other words, the chance of seeing snow is a long shot that
relies on precipitation intensity since the low levels just don't
look cold enough in a traditional sense. Furthermore the chance
of this being a snow event with impacts to society are just barely
above zero, so there is really no reason to get worried about it.
Chances of rain will certainly end by Wednesday night as all model
solutions by this time show the lift ending and/or dry air in
place. Temperatures should be cool, but essentially near normal
for the time of year. Again model forecasts are showing a lot of
spread but will split the difference with lows in the 30 and highs
in the 50s to end next week.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 46 70 52 73 55 / 0 0 0 0 5
Waco 43 73 50 74 55 / 0 0 0 0 10
Paris 43 66 47 69 50 / 0 5 0 5 5
Denton 39 69 50 73 52 / 0 5 0 0 5
McKinney 42 69 50 71 52 / 0 5 0 0 5
Dallas 48 71 52 73 55 / 0 0 0 0 5
Terrell 43 71 49 73 52 / 0 0 0 5 10
Corsicana 46 72 50 73 53 / 0 0 0 5 10
Temple 44 74 49 75 55 / 0 0 0 5 10
Mineral Wells 41 72 49 74 52 / 0 5 0 0 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
79/24
Hazardous weather outlook, Nov 30, 3:45 PM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
345 PM CST Thu Nov 30 2017
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011415-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
345 PM CST Thu Nov 30 2017
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated thunderstorms are possible Monday through Tuesday. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Montague
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Montague forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Montague County ended after 12/19 following beneficial rains during the middle part of the month.
Drought, Cooke
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Cooke forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Cooke County ended after 12/19 following beneficial rains during the middle part of the month.
Drought, Grayson
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Grayson forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Grayson County ended after 12/19 following beneficial rains during the middle part of the month.
Drought, Fannin
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Fannin forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Fannin County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Lamar
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Lamar forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Lamar County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Delta
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Delta forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Delta County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Hopkins
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Hopkins forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Hopkins County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Hunt
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Hunt forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Hunt County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Dallas
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Dallas forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Dallas County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Tarrant
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Tarrant forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Tarrant County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Parker
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Parker forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Parker County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Wise
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Wise forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Wise County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Denton
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Denton forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Denton County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Collin
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Collin forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Collin County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Rockwall
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Rockwall forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Rockwall County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Rains
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Rains forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Rains County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Kaufman
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Kaufman forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Kaufman County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Van Zandt
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Van Zandt County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Henderson
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Henderson forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Henderson County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Anderson
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Anderson forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Anderson County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Navarro
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Navarro forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Navarro County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Freestone
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Freestone forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Freestone County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Limestone
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Limestone forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Limestone County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Hill
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Hill forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Hill County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, McLennan
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- McLennan forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
D2 / severe drought conditions across McLennan County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Falls
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Falls forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Falls County ended after 12/19 following beneficial rainfall during the middle part of the month.
Drought, Bell
- When
- December 1, 12:00 AM CST to December 19, 11:59 PM CST
- Where
- Bell forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
D2 / severe drought conditions across Bell County ended after 12/19 following beneficial rainfall during the middle part of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, December 1 to 31, 201735 events
- High Wind and Strong Wind in Massachusetts, December 1 to 6, 2017$38,000 · 54 kt wind · 7 events
- Drought in Montana, December 1 to 31, 201715 events
- Drought in Oklahoma, December 1 to 31, 201713 events
- High Surf in Hawaii, December 1 to 2, 201713 events
- Drought in Louisiana, December 1 to 31, 201710 events
- Drought in Texas, December 1 to 27, 20179 events
- Drought in Arkansas, December 1 to 27, 20178 events
- Drought in Missouri, December 1 to 31, 20177 events
- Drought in Arkansas, December 1 to 31, 20176 events
- Drought in Texas, December 1 to 31, 20176 events
- Drought in Illinois, December 1 to 31, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731537, 731538, 731539, 731540, 731541, 731542, 731543, 731544, 731545, 731546, 731547, 731548, 731549, 731550, 731551, 731552, 731553, 731554, 731555, 731556, 731557, 731558, 731559, 731560, 731561, 731562, 731563.